A 47-year-old woman patient who presented with weakness in the proximal parts of the upper and lower limbs and difficulty in swallowing was given a diagnosis of advanced esophageal cancer complicated with polymyositis. Steroid therapy was initiated for the polymyositis, but the CK level remained high. Chemotherapy was then selected as the preferred treatment option for the esophageal cancer, however, the treatment was ineffective and the patient died of respiratory failure. There is currently no consensus on the safety of therapy for malignant carcinoma complicated with collagen diseases, therefore, the selection of treatment modality for the disease must be made with care.
We review 7 cases of cancer in the reconstructed gastric tube after resection for esophageal cancer in our hospital. From this experience, we report 2 cases which were resected curatively by endoscopic or open surgery. Case 1, a 61-year-old man received a subtotal esophagectomy reconstructed by a gastric tube, retromediastinally. 85 months after operation, cancer in the gastric tube was detected endoscopically, and partial resection was performed. Case 2, a 75-year-old man received subtotal esophagectomy reconstructed by a gastric tube via a retro-mediastinal route. After 104 months, early cancer in the gastric tube was diagnosed and we performed endoscopic mucosal dissection (ESD). Long-term follow-up by regular endoscopy is necessary in patients after esophageal surgery to screen for cancer in the reconstructed gastric tube.
A 58-year-old man was admitted to our hospital because of hematemesis. Laboratory tests indicated microcytic hypochromic anemia and iron overload. We performed urgent endoscopic examination, and diagnosed bleeding from esophagogastric varices. Abdominal CT showed liver cirrhosis and marked splenomegaly, but no evidence of gastrorenal shunt. The varices were treated by Hassab's operation and splenectomy. Pathologic examination revealed hepatocytes in the cirrhotic nodules filled with iron pigment. The cause of the liver cirrhosis was considered to be due to iron overload resulting from thalassemia. We diagnosed the cause of the microcytic anemia as thalassemia by gene analysis, which revealed heterozygosity of a deletion (δβ thalassemia Jpn-type II) and one point mutation (-31A→G).
We encountered 2 cases of AFP-producing gastric cancer. In the first patient, an 82-year-old man was found to have advanced type II advanced carcinoma in the stomach with a massive tumor embolus in the portal vein. In the second case, an 80-year-old man was given a diagnosis of multiple liver metastases of gastric cancer with portal vein thrombosis. Our diagnosis of gastric cancer in both cases was AFP-producing. It was supposed that the elevation of serum level of AFP might be caused by enteroblastic differentiation in the first case and hepatoid differentiation in the second case. Although, in both cases, the biopsy specimens of the gastric neoplasm proved moderately to poorly differentiated adenocarcinoma without hepatoid differentiation, the localization of Glypican 3 in gastric cancer cells was observed using immunostaining with a monoclonal antibody. In both cases, Glypican 3 was a sensitive and useful marker for AFP-producing gastric cancer with or without hepatoid differentiation.
We reported 3 cases of the uncommon type of persistent gastrointestinal bleeding during anticoagulation therapy due to cardiovascular disorders or collagen disease. Endoscopic observation showed non pulsatile active bleeding from apparently normal mucosa, without any ulcer or obvious vascularectasia. The outflow of bleeding was string-like and continuous. Based on previous reports, we considered the possibly of these cases unique bleeding angiodysplasia and angiodysplasia during anticoagulation therapy. The frequency of this type of bleeding may increase, as anticoagulation therapy has become more common. We should pay attention to such lesions when we treat gastrointestinal bleeding.
We encountered a rare operative case of hyperthyroidism followed by ulcerative colitis (UC). A 26-year-old mam was referred to our department to undergo an operation. We suspected the possible complication of adrenal insufficiency, since he suffered from severe weight loss, a high fever and palpitation on admission. We diagnosed hyperthyroidism, however, based on the presence of high serum free T3 and T4 levels and a decreased TSH level. After improving the symptoms and the thyroid function by administering thiamazole, we then performed a total proctocolectomy. Although a high rate of association of autoimmune thyroid diseases with UC has been suggested, only 9 cases of hyperthyroidism coexisting with UC have so far been reported in Japan. A common immunological process has been suggested to be implicated in the pathogenesis of this association, however, the exact mechanism needs to be elucidated in the future.
We encountered a case of primary retroperitoneal mucinous cystadenocarcinoma with ovarian-type stroma, an extremely rare condition. The patient was a 56-year-old woman with complaints of diarrhea, nausea, and abdominal fullness. Abdominal ultrasound revealed a nodular multi-cystic mass in the left lower quadrant of the abdomen. Subsequent contrast-enhanced CT and MRI determined it to be of retroperitoneal origin, consistent with a mucinous cystadenocarcinoma. Numerous small nodules were confirmed during the operation around the tumor suggesting local dissemination of the cancer and a left partial colectomy that included these nodules was performed. On histological examination, mucinous fluid was found trapped inside the cavity and poorly differentiated adenocarcinoma was observed in the solid portions. The ovarian-type stroma was confirmed in the layer beneath the epithelial lining and eventually a final diagnosis of mucinous cystadenocarcinoma was reached.
A 66-year-old woman, given a diagnosis of alcoholic liver cirrhosis in 2004, had improved her liver function by abstinence from drinking. Since then, she has drunk 1 to 2 liters of Yakon tea per day. Her liver function deteriorated and T. Bil was 13.2mg/dl and AST was 291U/l in February 2005. Given the positive DLST for Yakon tea, Yakon tea-induced hepatitis was diagnosed. After cessation of the intake of the tea, her liver function gradually improved. Since there has been no report on Yakon induced hepatitis and it has been thought to be a safe supplement, we here report this intriguing case.